Wednesday, 27 March 2013

ECG of the Week - 25th March 2013 - Interpretation

This ECG is from a 40 yr old male who presented following a large overdose of an anti-spasmodic agent.







Click to enlarge
Rate:
  • 66
Rhythm:
  • Sinus Arrhythmia
Axis:
  • Inferior (+90 deg)
Intervals:
  • PR - Normal (~120ms)
  • QRS - Normal (~80ms)
  • QT - 560-600ms (QTc Bazette ~ 610-630 ms)
    • Note absolute QT interval greater than 1/2 of R-R interval
Segments:
  • Up-stroked ST segment I, V2-4
Additional:
  • T Wave Inversion aVL, aVR
Interpretation:
  • Marked QT Prolongation
    • Secondary to toxic ingestion
    • Using QT-RR Nomogram as described by Chan et al. this patient is 'at risk' of developing Torsades de Pointes
Check out the links below for more examples of toxicological QT prolongation from Life in the Fast Lane, and a link to the Chan et al. article describing a QT nomogram for TdP risk stratification in drug-induced QT prolongation.

References / Further Reading

Life in the Fast Lane Blog

  • The QT Interval here
  • Drugs Causing QT Prolongation here
  • Clinical cases of drug-induced QT prolongation
  • Polymorphic VT & TdP here
The Blunt Dissection Blog

  • ECG & Case of toxicological QT prolongation here

Article
  • Chan A, Isbister GK, Kirkpatrick CMJ, Duffu SB. Drug-induced QT prolongation and torsades de pointes: evaluation of a QT nomogram. QJM 2007 100(10):609-615 PMID: 17881416 Full text here
Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.